Georgia, 2012

Drought in Georgia, September 1 to 30, 2012

September 1 to 30, 2012 · NWS TAE · 9 events in 9 counties and zones

D2-D3 conditions were present across the counties listed through September and into October.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

D2-D3 conditions were present across the counties listed through September and into October.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 31, 7:11 PM EST, 4 hours 49 minutes earlier.

Area forecast discussion, Aug 31, 7:11 PM EST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
811 PM EDT Fri Aug 31 2012

.NEAR TERM [Tonight]...
Updated at: 810pm
Convection-allowing models are in very good agreement through the
next 6 hours, slowly diminshing scattered showers and storms over
the western half of the area by 03-04z. This hourly trend was
followed for sensible weather, with PoPs in the evening capped
around 30%. The rest of the night is expected to be dry (except
offshore to the east of AAF) with all available guidance showing
PoPs under 15%. There may be a little patchy light fog, but SREF
and NARRE ensemble probabilities of less than 1SM and 3SM
visibility are quite low - highest just to the west of our area
towards PNS-CEW. Additionally, there are uncertainties about some
mid-high level cloud debris currently over the area. Therefore, no
fog was included in the weather grids for now. Temperature
forecast looked generally on track; hourly temperatures prior to
05z were tweaked slightly to account for some storm outflows.

&&

.SHORT TERM [Saturday Through Sunday Night]...
The pattern is shifting as Isaac moves away up the Mississippi
River Valley and a ridge builds over the region. Even though rain
chances will be on the decrease through the short term
period, the near surface airmass will remain humid. Rain chances
will be mainly diurnally driven and enhanced by the afternoon sea
breeze circulation. With a ridge in place, undercutting
climatology by around 10 to 20 percent for pops seems
appropriate.

The big story through the period will be the daytime temperatures.
With a ridge building over the region, expect maximum temperatures
to build into at least the mid 90s. This is a couple degrees above
the latest guidance. It looks like the guidance is running a
little on the cool side, so decided to trend the forecast higher
based on current observations today and the building ridge through
the weekend. Given this upward adjustment in temperatures, heat
indices on Saturday afternoon will approach or meet heat advisory
criteria. With plenty of outdoor activities planned for Saturday
across the region and the heat indices expected to be right around
criteria, will go ahead and issue a heat advisory for Saturday for
much of the region.

Of particular note, high surf will continue along the Florida
Panhandle coast today. This will gradually trend down into the
rest of the weekend, but the rip current risk is expected to
remain elevated until this surf subsides by Monday next week.

&&

.LONG TERM [Monday through Friday]...
Very little change in thinking from the previous package, as the
Upper Level Ridge which will build westward into the Gulf of
Mexico through the upcoming weekend, will give us a brief period
of hotter and drier conditions through Sunday. Thereafter, the
remnants of Isaac are still expected to head back towards the SE
as the Upper Ridge continues to build progressively westward to a
position over the SW U.S. for much of the upcoming week. For our
area, this synoptic pattern is expected to reestablish the very
persistent and Wet Upper Level Trof, which has dominated our
weather for much of this summer. While there are some differences
in the evolution of this pattern between the latest 00 UTC runs of
the GFS and ECMWF towards the end of next week and upcoming
weekend, they will likely have little impact on the expected above
normal PoPs and QPF through this current forecast cycle. The
continued good news is that this pattern has helped to chip away
at our several years worth of ongoing drought, with many locations
now at above normal rainfall for the summer (Jun 1-to the
present), with Tallahassee, FL (TLH) now running a surplus of
8.17", with a surplus of 3.45" for the year. However, some
locations in the northern parts of our CWA have not been quite as
fortunate, such as Albany, GA (ABY). While they do have a surplus
of 3.69" for the month of August, they are still running deficits
for the summer and year of -0.68" and -11.43" respectively.

&&

.AVIATION [Through 00Z Sunday]...
Updated at: 810pm
Kept VCTS in TLH TAF until 02z as nearby storms slowly drift to the
north along the sea breeze. Otherwise, most TAF sites will see brief
MVFR vsbys and/or cigs in the predawn hours. VFR conditions are
expected to prevail at all sites Saturday afternoon/evening with a
slight chance of TSTM especially at ECP, TLH and DHN. For those
sites we included VCTS.

&&

.MARINE...
Winds and seas will gradually diminish the rest of the
weekend in the wake of Isaac. High pressure will slide into the
coastal waters, calming winds and seas further by Sunday.
Relatively calm conditions will continue from the weekend into the
middle of next week.

&&

.FIRE WEATHER...
Although somewhat drier air (with lower rain chances) will be
developing across the region through Saturday, the relative humidity
is unlikely to fall below the critical 35% level. In fact, Red Flag
conditions appear unlikely through at least mid week. Afternoon and
evening showers mat become more likely by Monday.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory from 11 AM to 7 PM CDT Saturday for Coffee-Dale-
     Geneva-Henry-Houston.

GA...Heat Advisory from Noon to 8 PM EDT Saturday for Baker-Brooks-
     Calhoun-Clay-Colquitt-Decatur-Dougherty-Early-Grady-Miller-
     Mitchell-Quitman-Randolph-Seminole-Thomas.

FL...Heat Advisory from Noon EDT /11 AM CDT/ to 8 PM EDT /7 PM CDT/
     Saturday for Calhoun-Central Walton-Gadsden-Holmes-Inland
     Bay-Inland Franklin-Inland Gulf-Inland Jefferson-Inland
     Taylor-Inland Wakulla-Inland Walton-Jackson-Leon-Liberty-
     Madison-Washington.

     High Risk of Rip Currents until 6 AM EDT /5 AM CDT/ for Coastal
     Bay-Coastal Gulf-South Walton.

GM...None.

&&

NEAR TERM...Lamers
SHORT TERM...Godsey
LONG TERM...Gould
AVIATION...Barry
MARINE...Godsey
FIRE WEATHER...Fournier
Hazardous weather outlook, Aug 31, 7:23 PM EST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
823 PM EDT FRI AUG 31 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-011200-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
823 PM EDT FRI AUG 31 2012 /723 PM CDT FRI AUG 31 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

THERE IS A HIGH RISK OF RIP CURRENTS THROUGH TONIGHT ALONG THE
BEACHES OF WALTON...BAY...AND GULF COUNTIES. OTHERWISE...THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

IT IS EXPECTED TO BE A HOT AND HUMID WEEKEND. HEAT INDICES WILL
CLIMB TO BETWEEN 103 AND 108 DEGREES ON SATURDAY. A HEAT ADVISORY
IS IN EFFECT FOR PORTIONS OF THE AREA...REFERENCE THAT PRODUCT FOR
ADDITIONAL DETAILS. HEAT INDICES ON SUNDAY SHOULD BE SLIGHTLY
LOWER BUT STILL IN THE 100 TO 104 DEGREE RANGE.

THERE WILL LIKELY REMAIN AN ELEVATED RISK FOR RIP CURRENTS THIS
WEEKEND ALONG THE FLORIDA PANHANDLE BEACHES DUE TO RESIDUAL
EFFECTS FROM HURRICANE ISAAC EARLIER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

GMZ730-750-755-765-770-775-011200-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
823 PM EDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

08-LAMERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Baker

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Baker forecast zone
Reported by
Official NWS Observations
Coordinates
31.326, -84.445 (the zone’s center; the record gives no point)

Drought, Calhoun

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Calhoun forecast zone
Reported by
Official NWS Observations
Coordinates
31.529, -84.624 (the zone’s center; the record gives no point)

Drought, Clay

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Clay forecast zone
Reported by
Official NWS Observations
Coordinates
31.626, -84.980 (the zone’s center; the record gives no point)

Drought, Early

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Early forecast zone
Reported by
Official NWS Observations
Coordinates
31.323, -84.904 (the zone’s center; the record gives no point)

Drought, Dougherty

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Dougherty forecast zone
Reported by
Official NWS Observations
Coordinates
31.533, -84.216 (the zone’s center; the record gives no point)

Drought, Lee

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Lee forecast zone
Reported by
Official NWS Observations
Coordinates
31.780, -84.141 (the zone’s center; the record gives no point)

Drought, Randolph

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Randolph forecast zone
Reported by
Official NWS Observations
Coordinates
31.763, -84.754 (the zone’s center; the record gives no point)

Drought, Quitman

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Quitman forecast zone
Reported by
Official NWS Observations
Coordinates
31.867, -85.019 (the zone’s center; the record gives no point)

Drought, Terrell

When
September 1, 12:00 AM EST to September 30, 11:59 PM EST
Where
Terrell forecast zone
Reported by
Official NWS Observations
Coordinates
31.777, -84.437 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409076, 409077, 409078, 409079, 409081, 409082, 409083, 409084, 409085.